Q: A couple of weeks ago, a lab test revealed that my creatinine levels are elevated. This is the first time I have had any indication of kidney problems. I am terrified.
I heard you discuss kidney damage related to proton pump inhibitors. I’ve been taking omeprazole for more than 20 years, and I fear this might be the cause of my high creatinine levels.
A few years ago, I tried going off this medication and had heartburn from the depths of hell. It truly affected my quality of life, so I resigned myself to taking it forever. What can you tell me about weaning off this drug?
A: Use of strong acid-suppressing drugs like omeprazole (Prilosec) has been linked to acute kidney injury and chronic kidney disease (Pharmacotherapy, April 2019). Elevated creatinine levels are a signal that the kidneys are under stress.
Getting off proton pump inhibitors can be very challenging, as you discovered. Rebound hyperacidity has been well-documented. You might have success with gradual tapering. Using a histamine blocker such as famotidine (Pepcid) may also ease the discomfort of your “heartburn from hell.”
We discuss these and several other approaches in more detail in our eGuide to Overcoming Digestive Disorders. You can find this online resource under the Health eGuides tab at www.PeoplesPharmacy.com.
Q: I started having migraines a couple of decades ago. They ramped up until they occurred more than half the month.
I have tried ever so many treatments, including hormones, supplements, prophylactic and rescue medications, exercise, acupuncture, massage, Botox and food sensitivity testing with major dietary changes. What helped me the most was Ajovy. It took some time before I learned how to self-inject properly, but since then, I have suffered much less.
A: Migraine prevention and treatment has changed radically over the past few years. There are now several new drugs, including fremanezumab (Ajovy), erenumab (Aimovig) and galcanezumab (Emgality). These are all self-injectable preventive medications appropriate for people who, like you, have frequent migraines. Sadly, they also are all expensive, ranging from about $600 to $800 for a monthly shot.
Oral medications that affect the same calcitonin gene-related peptide pathway have now become available. Such drugs include atogepant (Qulipta), rimegepant (Nurtec) and ubrogepant (Ubrelvy). These are even pricier, at around $1,000 a month.
There are several other new migraine treatments as well. Finding the right match of treatment for each patient can be challenging, so it makes sense to see a specialist. Getting insurance companies to pay is another hurdle. Sometimes the doctor’s office can help.
Q: I read somewhere that very low cholesterol from taking statins could cause cataracts. I also saw a comment that cataract surgery was easy, so this was no problem! What do you think?
A: Early-onset cataracts (in people between 20 and 55 years of age) have been linked to statin use (Regulatory Toxicology and Pharmacology, August 2021). Other research also has found a higher risk for cataracts among people taking statins or some other cholesterol-lowering drugs (Fundamental & Clinical Pharmacology, December 2019). The authors suggest that “ … a decrease in cholesterol could be important in the pathophysiology of cataract in patients exposed to the main LLD [lipid-lowering drugs].”